Thunderstorm Wind, Newton
- When
- November 17, 8:40 PM CST
- Where
- Newton County, 1 mi E of Newton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.833, -93.717
Trees were blown down near the correctional facility.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Trees were blown down near the correctional facility.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 17, 5:47 PM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
547 PM CST MON NOV 17 2003
WILL UPDATE ZONES ZONES SHORTLY REPLACING TORNADO WATCH 950 WITH
TORNADO WATCH 952 IN EFFECT UNTIL MIDNIGHT.
PREVIOUS DISCUSSION..
...HEAVY RAIN AND SEVERE WEATHER EVENT POSSIBLE THRU TUE MORNING...
.OVERVIEW...
ALONG THE GULF COAST WE USUALLY SEE A SECONDARY SPIKE IN SEVERE
WEATHER AND HEAVY RAINFALL DURING THE MONTH OF NOVEMBER AND THIS
SEEMS TO BE HOLDING TRUE WITH THE UPCOMING EVENT.
A VERY SHARP UPPER LEVEL TROUGH WILL MOVE ACROSS THE FORECAST AREA
TONIGHT AND TUESDAY. STRONG MID AND UPPER LEVEL DYNAMICS WILL BE
INCREASING ACROSS THE FORECAST AREA. VERY FAVORABLE UPPER LEVEL
DIVERGENCE WITH RIGHT ENTRANCE REGION OF 125-145KT OVER THE AREA BY
LATE TONIGHT AND TUESDAY MORNING. IMPRESSIVE LIFT ALSO NOTED AT 7H.
LOW LEVEL WINDS AND SHEAR WILL ALSO INCREASE AS TROUGH MOVES TOWARD
THE AREA. HELICITY VALUES THIS EVENING THROUGH THE OVERNIGHT INTO
TOMORROW MORNING ARE PROGGED TO BE OVER 250 M2/S2. EVEN-THOUGH CAPE
VALUES WILL BE LOW WITH VALUES PROGGED TO BE UNDER 1000 J/KG...
STRONG SHEAR AND IMPRESSIVE DYNAMICS SHOULD BE ENOUGH TO PRODUCE
SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS AND ISOLATED
TORNADOES POSSIBLE.
ON TOP OF THAT...RICH TROPICAL MOISTURE WILL BE PUMPED ACROSS THE
FORECAST AREA ON STRONG SOUTH TO SOUTHWEST WINDS. MEAN WINDS
BETWEEN 85H-5H ARE PROGGED TO BE AROUND 45 KTS THROUGH THE OVERNIGHT
AND TUE MORNING. PWAT VALUES ON THE 18Z UPPER AIR SOUNDING ARE
ALREADY 1.6 INCHES WHICH IS AN ANOMALY OF 200 PERCENT OF NORM. PWAT
WILL CONTINUE TO INCREASE WITH VALUES NEAR 2 INCHES...WHICH WILL BE
OVER 225 PERCENT OF NORM. RAINFALL RATES WITH SOME OF THE STORMS
SHOULD BE BETWEEN 1.5 AND 2 INCHES PER HOUR. WITH FLOW BECOMING
PARALLEL TO THE TROUGH COULD SEE SOME TRAINING OF CELLS. 2 TO 4
INCHES AREA WIDE IS VERY POSSIBLE WITH SOME LOCATIONS SEEING 6+
INCHES WHERE TRAINING MAY OCCUR. THEREFORE...WILL ISSUE FLOOD WATCH
FOR THE ENTIRE FORECAST AREA.
.SHORT TERM...
FIRST WAVE OF SEVERE WEATHER LOOKS TO BE HEADED TOWARD THE FORECAST
AREA FOR SOUTHEAST TEXAS OVER THE NEXT COUPLE OF HOURS. INITIAL
SHORT WAVE THAT HAS BROUGHT TORNADIC ACTIVITY IN THE KHGX FA IS
BEGINNING TO LIFT OUT AND WILL MOVE OVER SOUTHEAST TEXAS AND EXTREME
WESTERN LOUISIANA DURING THE LATTER HALF OF THIS AFTERNOON AND THIS
EVENING.
ANOTHER SQUALL LINE IS THEN EXPECTED OVERNIGHT INTO TUE MORNING.
RIGHT NOW LOOKS LIKE BEST CHANCE FOR SEVERE WEATHER WITH THIS LINE
WILL BE BETWEEN 3 AM AND 9 AM GIVE OR TAKE A FEW HOURS.
.EXTENDED...
DRIER AIR TO MOVE IN QUICKLY LATER ON TUESDAY WITH NICE FALL WEATHER
FOR THE REST OF THE WEEK. NEXT CHANCE OF RAIN ON SUNDAY.
.PRELIMINARY POINT TEMPS/POPS...
KLCH 68 75 49 72 / 90 80 00 00
KBPT 68 75 48 72 / + 60 00 00
KAEX 67 73 46 68 / 90 80 00 00
KLFT 69 74 50 71 / 70 90 00 00
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH TUE NOON ALL PARISHES.
TORNADO WATCH 952 UNTIL MIDNIGHT FOR VERNON...RAPIDES...BEAUREGARD...
ALLEN...CALCASIEU...JEFFERSON DAVIS...CAMERON
TX...FLOOD WATCH THROUGH TUE NOON ALL COUNTIES.
TORNADO WATCH 952 UNTIL MIDNIGHT ALL COUNTIES.
GM...SMALL CRAFT ADVISORY ENTIRE COASTAL WATERS.
MARCOTTELAZ027>033-041>045-051>055-TXZ180>182-201-215-216-172300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 505 AM CST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... A STRONG UPPER LEVEL SYSTEM WILL COMBINE WITH ABUNDANT TROPICAL MOISTURE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON WITH A SQUALL LINE MOVING INTO SOUTHEAST TEXAS TONIGHT. SEVERE WEATHER IS POSSIBLE OVER SOUTHEAST TEXAS THIS AFTERNOON AND AREAWIDE TONIGHT WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE SQUALL LINE WILL PROGRESS ACROSS SOUTH LOUISIANA THROUGH TUESDAY MORNING WITH THE THREAT OF SEVERE WEATHER AND HEAVY RAIN CONTINUING. A COLD FRONT WILL SWEEP IN BEHIND THE FRONT BRINGING MUCH MORE STABLE CONDITIONS THROUGH SATURDAY. AN APPROACHING COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS ON SUNDAY. .INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS... MAY BE REQUIRED THIS AFTERNOON INTO TUESDAY MORNING. WILEY
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-180600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 445 PM CST MON NOV 17 2003 ...SIGNIFICANT SEVERE WEATHER AND HEAVY RAINFALL EVENT POSSIBLE... .SYNOPSIS... A STRONG UPPER LEVEL STORM SYSTEM...COLD FRONT AND TROPICAL MOISTURE WILL COMBINE TO PRODUCE THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAINFALL INTO TUESDAY. THE FIRST BATCH OF SEVERE WEATHER WILL BE POSSIBLE THIS EVENING IN SOUTHEAST TEXAS AND EXTREME WESTERN LOUISIANA AS AN UPPER LEVEL SYSTEM MOVES OVER THE AREA. SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL AGAIN BE POSSIBLE LATER TONIGHT AND TUESDAY MORNING AS A SQUALL LINE IS EXPECTED TO DEVELOP AND MOVE ACROSS THE REGION. THIS LINE IS EXPECTED TO ENTER THE LAKES AREA OF SOUTHEAST TEXAS BY 3 AM...CONTINUING ON INTO THE LAKE CHARLES... ALEXANDRIA AND BEAUMONT AREAS AROUND 6 AM...THEN FINALLY ACROSS THE LAFAYETTE AREA AROUND 9 AM. .SEVERE WEATHER... A QUICK CHANGE IN DIRECTION OF WINDS RIGHT ABOVE THE SURFACE WILL PROVIDE A CHANCE FOR SOME TORNADOES DURING THE EVENING HOURS IN SOUTHEAST TEXAS. DURING THE OVERNIGHT...WINDS ARE EXPECTED TO BECOME MORE IN LINE ABOVE THE SURFACE. HOWEVER THESE WINDS WILL BE VERY STRONG AND COULD PRODUCE DAMAGE AS THEY REACH THE SURFACE. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WHERE THUNDERSTORM WINDS COLLIDE TOGETHER. WITH VERY COOL TEMPERATURES MOVING ACROSS IN THE MID LEVELS OF THE ATMOSPHERE...LARGE HAIL CAN ALSO OCCUR. .HEAVY RAINFALL... SOUTHERLY WINDS WILL BRING RICH TROPICAL MOISTURE ACROSS THE AREA. THIS WILL PRODUCE HEAVY RAINFALL WITH AN AVERAGE OF 2 TO 4 INCHES. WHERE THUNDERSTORMS RE-DEVELOP AND MOVE OVER THE SAME AREA...HIGHER RAINFALL AMOUNTS WILL BE POSSIBLE WITH LOCALIZED AMOUNTS REACHING 6 OR MORE INCHES. THIS WILL CAUSE FLOODING OF STREETS AND LOW-LYING AREAS. ALSO...THESE RAINFALL AMOUNTS COULD PUT THE PINE ISLAND BAYOU AND VILLAGE CREEK INTO FLOOD. .MARINE... SOUTHERLY WINDS WILL INCREASE OVER THE COASTAL WATERS AS THE STORM SYSTEM APPROACHES...AND A SMALL CRAFT ADVISORY IS IN EFFECT. STRONG THUNDERSTORMS WILL ALSO DEVELOP OVERNIGHT. THESE STORMS WILL HAVE THE POSSIBILITY OF PRODUCING WINDS OVER 45 KNOTS. REMEMBER...AREAS AROUND THE GULF COAST USUALLY SEE A SECONDARY PEAK IN SEVERE WEATHER AND HEAVY RAINFALL EVENTS. STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR POSSIBLE WATCHES AND WARNINGS. ALSO...IF YOU HAVE A WEATHER RADIO...MAKE SURE IT IS IN THE ALERT MODE BEFORE YOU GO TO SLEEP. ALSO...YOU CAN SEE THE LATEST WEATHER INFORMATION AND RADAR PICTURES ON THE INTERNET AT www.srh.noaa.gov/lch. RUA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
812 PM CST MON NOV 17 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM KOUNTZE TX TSTM WND DMG
11/17/03 HARDIN EM REPORTS ROOF DAMAGE AND
LARGE TREE LIMBS DOWN.
THMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
820 PM CST MON NOV 17 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM ROGANVILLE TX 1.75 INCH HAIL
11/17/03 JASPER SHERIFFS DEPT REPORTED GOLF
BALL SIZE HAIL.
THMThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329050.